Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 79, NWS Lubbock, TX

April 30, 2000Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 30, 2000, 5:35 PM CDT for Terry County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 30, 2000, 5:35 PM CDT (22:35 UTC)
Expired
Apr 30, 2000, 6:00 PM CDT
In force
25 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Terry County, TX

The radar

The Lubbock radar (KLBB), 97 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:41 PM CDTHail 1.75Wellman, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2864 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 302236
SVRLBB
TXC445-302300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
535 PM CDT SUN APR 30 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TERRY COUNTY IN TEXAS
  
* UNTIL 600 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  DIMES 16 MILES WEST OF WELLMAN...OR ABOUT 8 MILES NORTHWEST OF
  SEAGRAVES...MOVING EAST AT 30 TO 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  WELLMAN...

HAIL THE SIZE OF DIME AND WIND IN EXCESS OF 60 MPH ARE THE MAIN
THREATS FROM THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 806-745-4260.

LAT...LON 3305 10273 3296 10273 3297 10225 3310 10225

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:14 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 30, 3:14 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
240 PM CDT SUN APR 30 2000

NEED TO RUSH DISCUSSION TODAY...SINCE OFFICE WILL MOST LIKELY GO
INTO SEVERE WEATHER MODE THIS AFTERNOON.

12Z ANALYSIS SHOWS A 500MB CLOSED UPPER LEVEL LOW OVER NORTHERN NM
WITH A 50KT JET MAX ROUNDING THE BASE OF THE TROUGH INTO WEST TX.
VERY STEEP LAPSE RATES WERE NOTED OVER WESTERN AND CENTRAL TX...AS
DELTA T'S (700MB TEMP-500MB TEMP) RANGED FROM 22 TO 24 DEGREES.  AT
850 MB DEW POINTS GREATER THAN TEN DEGREES EXTENDED FROM BRO
NORTHWEST TO AMARILLO TO OKLAHOMA CITY...OK...SOUTHEAST TO
GALVESTON...TX. THE DEEPER MOISTURE IS ALREADY IN PLACE EAST OF THE
850MB TROUGH.

THE 17Z SURFACE ANALYSIS SHOWS DENSITY CURRENT/BARRIER JET MOVING
SOUTH THROUGH EASTERN NM AND WESTERN TX PNHDL. A SURFACE LOW WAS
LOCATED JUST NORTH OF LUBBOCK. THE SURFACE DRYLINE EXTENDED
SOUTHEAST FROM THE THE TRIPLE POINT WEST OF AMARILLO TO JUST EAST OF
LUBBOCK SOUTHWARD BETWEEN MIDLAND AND SAN ANGELO. AN OUTFLOW
BOUNDARY EXTENDED ALONG THE RED RIVER VALLEY NORTHWEST ACROSS THE
NORTHEASTERN COUNTIES OF THE FORECAST AREA INTO THE CENTRAL TX
PANHANDLE WHERE IT INTERSECTED THE SURFACE DRYLINE.

ETA MODEL SHOWS THE UPPER LEVEL TROUGH MOVING EAST INTO THE N.W. TX
PNHDL BY THIS EVENING.  THE SURFACE LOW IS FORECASTED TO TRACK
SOUTHEAST TODAY AS DRYLINE PUSHES EAST OFF THE CAPROCK ESCARPMENT
THROUGH THE AFTERNOON HOURS. LOOKS AS IF INTERSECTION OF OUTFLOW
BOUNDARY AND DRYLINE WILL BE OVER THE EASTERN COUNTIES. ETA IS
FORECASTING MID 60 DEWPOINTS TO ADVECT TO THE NORTHWEST ALONG AND
NORTH OF THE OUT FLOW BOUNDARY.  SURFACE WINDS WILL BE BACKED ALONG
AND NORTH OF THE OUTFLOW BOUNDARY OVER PORTIONS OF NORTH TX/SOUTHWEST
OK AND THE EASTERN SECTION OF THE FORECAST AREA. THE VERTICAL WIND
SHEAR PROFILE WILL SUPPORT SUPERCELLULAR CONVECTION TO DEVELOP EAST
OF THE DRYLINE AND ALONG AND NORTH OF THE OUTFLOW BOUNDARY THIS
AFTERNOON. ATMOSPHERE IS QUITE UNSTABLE GIVEN STEEP LAPSE
RATES...MID 60S DEWPOINTS...LOW TO MID 80 TEMPERATURES AND -15
DEGREES AT 500MB.  I ESTIMATED CAPES TO BE AT OR ABOVE 3000 J/KG
WHICH WILL SUPPORT INTENSE UPDRAFT.  THE PRIMARY THREAT WITH THESE
SUPERCELL THUNDERSTORMS WILL BE LARGE HAIL...HOWEVER ALONG AND NORTH
OF THE OUTFLOW BOUNDARY WHERE SURFACE WINDS ARE BACKED AND LOWER
TEMPERATURE/DEWPOINT TEMPERATURE DEPRESSIONS WILL EXIST A FEW
TORNADOES MAY BE POSSIBLE. DURING THE LATE EVENING HOURS THE
ISOLATED THUNDERSTORMS WILL PROBABLY MERGE INTO A COMPLEX OF STORMS
AND MOVE EAST OUT OF THE FORECAST AREA.

TONIGHT THE COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION.  THERE
MAY BE SOME WEAK ISENTROPIC LIFT OVER EASTERN SECTION OF THE
FORECAST AREA...OVER THE WESTERN HALF OF THE FORECAST AREA THE COLD
AIR ADVECTION WILL BE TOO INTENSE FOR MUCH PRECIPITATION...BUT I
WILL GO WITH A SLIGHT CHANCE IN CASE OF DRIZZLE OR LIGHT SHOWERS.

ON MONDAY THE ETA MODEL SHOWS THE UPPER LOW MOVING RIGHT OVER THE
REGION...SO WITH COLDER AIR ALOFT ALONG ENOUGH RESIDUAL MOISTURE...
THERE MAY BE A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING DURING
THE AFTERNOON HOURS.

EXTENDED OUTLOOK...BOTH THE CANADIAN AND MRF MODELS CONTINUE TO SHOW
THE UPPER LOW OVER THE REGION...SO I WILL CONTINUE THE CHANCES OF
AFTERNOON SHOWERS AND THUNDERSTORMS ON TUESDAY AFTERNOON.  CANADIAN
AND ECMWF SHOW UPPER LOW SLOWLY MOVING TOWARDS SOUTHEAST TX AND A
SOUTHERN STREAM RIDGE BUILDING OVER THE REGION TOWARDS THE END OF
THE WEEK.  EXPECT DRY CONDITIONS AND WARMER TEMPERATURES FROM
WEDNESDAY THROUGH FRIDAY.

I WILL ISSUE A FLASH FLOOD WATCH TONIGHT OVER THE NORTHEAST FOUR
COUNTIES OF THE CWFA. THIS IS DUE TO REPEATED HEAVY RAINFALL LAST
NIGHT AND TROUGH THE MORNING HOURS OVER COTTLE AND CHILDRESS
COUNTIES....WHERE STORM TOTALS HAVE BEEN NEARLY 5 INCHES.  THE
POTENTIAL EXIST FOR WIDE SPREAD HEAVY RAINFALL THIS AFTERNOON AND
THROUGH THE EVENING HOURS. THE WATCH WILL BE IN EFFECT UNTIL THE
NEXT ZONE ISSUANCE AT 430 AM.

FRIONA     45/62/42/70 22-2        BROWNFIELD  47/67/45/74 22-2
TULIA      45/63/43/72 33-3        LUBBOCK     47/66/45/74 22-2
CHILDRESS  50/67/47/70 63-3        ASPERMONT   53/72/50/74 53-3

.LBB...

TORNADO WATCH UNTIL 8PM CDT TXZ 025-026>031-032>037-038>043-044

FLASH FLOOD WATCH UNTIL 430AM CDT TXZ 025-026>031-032

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:30 PM CDTSevere Thunderstorm WarningLUBKent60 min
Apr 29, 7:38 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza52 min
Apr 29, 7:45 PM CDTSevere Thunderstorm WarningLUBMotley45 min
Apr 29, 8:11 PM CDTSevere Thunderstorm WarningLUBDickens49 min
Apr 29, 8:14 PM CDTSevere Thunderstorm WarningLUBGarza46 min
Apr 29, 8:30 PM CDTSevere Thunderstorm WarningLUBKent45 min
Apr 29, 8:39 PM CDTSevere Thunderstorm WarningLUBCrosby51 min
Apr 29, 8:58 PM CDTSevere Thunderstorm WarningLUBDickens62 min
Apr 29, 9:04 PM CDTFlash Flood WarningLUBKent116 min
Apr 29, 9:10 PM CDTSevere Thunderstorm WarningLUBKent50 min
Apr 29, 9:28 PM CDTSevere Thunderstorm WarningLUBMotley62 min
Apr 29, 9:36 PM CDTSevere Thunderstorm WarningLUBCrosby39 min
Apr 29, 10:07 PM CDTSevere Thunderstorm WarningLUBKent53 min
Apr 29, 10:11 PM CDTSevere Thunderstorm WarningLUBDickens49 min
Apr 29, 10:21 PM CDTTornado WarningLUBDickens24 min
Apr 29, 10:31 PM CDTTornado WarningLUBKent, Stonewall59 min
Apr 29, 10:56 PM CDTTornado WarningLUBDickens64 min
Apr 29, 11:30 PM CDTTornado WarningLUBStonewall60 min
Apr 29, 11:44 PM CDTFlash Flood WarningLUBStonewall3 hr
Apr 30, 2:36 AM CDTSevere Thunderstorm WarningLUBLubbock39 min
Apr 30, 4:39 AM CDTSevere Thunderstorm WarningLUBChildress51 min
Apr 30, 9:20 AM CDTFlash Flood WarningLUBChildress, Hall3 hr
Apr 30, 1:29 PM CDTSevere Thunderstorm WarningLUBMotley46 min
Apr 30, 2:05 PM CDTTornado WarningLUBMotley40 min
Apr 30, 2:15 PM CDTSevere Thunderstorm WarningLUBDickens30 min
Apr 30, 2:25 PM CDTSevere Thunderstorm WarningLUBKing35 min
Apr 30, 2:36 PM CDTSevere Thunderstorm WarningLUBCottle54 min
Apr 30, 2:57 PM CDTSevere Thunderstorm WarningLUBKing48 min
Apr 30, 3:12 PM CDTTornado WarningLUBCottle, King28 min
Apr 30, 3:40 PM CDTSevere Thunderstorm WarningLUBCottle35 min
Apr 30, 5:08 PM CDTSevere Thunderstorm WarningLUBYoakum52 min
Apr 30, 6:33 PM CDTSevere Thunderstorm WarningLUBLynn42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.